Statistics from Altmetric.com
Poisoning with inhalational nitrites is a recognised cause of methaemoglobinaemia presenting to the emergency department. Methaemoglobin (MetHb) is the oxidised form of haemoglobin and incapable of carrying oxygen. The concentration of MetHb does not exceed 1%–2% in the normal physiological state. Previously reported cases 1,2 include patients with severe poisoning who were comatosed on presentation or required repeat treatment with methylene blue (MB). Two cases of severe methaemoglobinaemia secondary to misuse of amyl nitrite are presented. A MetHb level of greater than 50% was measured in each case, however, both patients were conscious and talking on presentation and showed clinical and biochemical response to treatment with one dose of MB.
CASE REPORT 1
A 32 year old white woman was brought by ambulance to the emergency department. She had been found “collapsed” on the street but was alert and appropriately responsive. She admitted sniffing half the contents of a small bottle of amyl nitrite, drinking one unit of alcohol, and smoking cocaine. On examination a deep blue-grey discoloration was noted of her skin especially over the lips, nose, and ears despite 15 l/min high flow oxygen therapy. A pulse oximetry reading of 82%, together with a pulse rate of 130 beat/min, blood pressure 100/50 mm Hg, and a respiratory rate of 22 breaths/min were noted. Neurological examination was unremarkable with a Glasgow coma score of 15, no focal neurology, and normally reactive pupils.
An arterial blood sample was chocolate brown coloured and had a MetHb level of 59.9%, po2 34.7 kPa, pco2 3.1 kPa, pH 7.30, HCO3 11.4 mmol/l, and base excess −13.3 mmol/ l.
She was treated with 1.5 mg/kg of intravenous MB given over five minutes, one litre intravenous isotonic saline over six hours, and high flow oxygen therapy.
Forty minutes after administration of MB the patient's colour was beginning to improve and a repeat arterial blood gas measurement showed MetHb level of 4.8%, po2 52.7 kPa, pco2 4.28 kPa, pH 7.32, HCO3 16.1 mmol/l, base excess −8.5 mmol/l.
Clinically the patient remained well and was admitted overnight for observation. She self discharged the following morning.
CASE REPORT 2
A 28 year old man of Mediterranean origin was brought to the emergency department by ambulance at 03 05 am from a local night club. He had complained of difficulty in breathing and chest pain. On arrival he was agitated and uncooperative. He admitted to drinking six units of alcohol but denied other substance misuse.
On examination he had a navy blue discoloration of his skin, particularly around his face. His Glasgow coma score was 14 (confusion) and his pupils were mid-size and normally reactive. He had a tachycardia of 140 beat/min, a blood pressure of 80/40 mm Hg, and a respiratory rate of 30 breaths/min. His chest was clear and pulse oximetry registered 74% on 15 l/min high flow O2 therapy.
An arterial blood sample was chocolate brown coloured and had a MetHb level of 63.3%, po2 9.78 kPa, pco2 2.29 kPa, pH 7.202, HCO3 6.6 mmol/l, and base excess of −19.4 mmol/l.
Further treatment was started with 2 mg/kg of intravenous MB over a period of five minutes and one litre isotonic saline immediately. High flow oxygen therapy was continued. Within 10 minutes the patient had improved systematically and a further five minutes later the patient was no longer cyanosed. A repeat arterial blood gas sample showed MetHb level of 1.4%, po2 30.61 kPa, pco2 3.68 kPa, pH 7.369, HCO3 15.6 mmol/l, base excess −8.5 mmol/l.
The patient remained well overnight and before discharge admitted he had inhaled a bottle of amyl nitrite while in the night club.
Haemoglobin is oxidised from the ferrous (Fe2+) to ferric (Fe3+) form. The ferric form is known as MetHb and is incapable of transporting oxygen. In a healthy adult the concentration of MetHb is 1%–2%. Increased levels of MetHb lead to tissue hypoxia and can be fatal. Two enzyme systems within the erythrocyte are responsible for reducing MetHb back to Hb. These are the cytochrome-b5-MetHb reductase system and reduced nicotinamide adenine dinucleotide phosphate (NADPH)-MetHb reductase.3,4
Exposure to nitrites and nitrate compounds (for example, amyl nitrite, glyceryl trinitrite) is the commonest cause of acquired methaemoglobinaemia.5 Fatal methaemoglobinaemia secondary to ingestion of nitrite contaminated well water was first reported in an infant.6 Other causes of methaemoglobinaemia include local anaesthetics (for example, benzocaine, prilocaine, lignocaine (lidocaine)),7 aniline dyes,8 sulphonamides, dapsone and quinones.9
Although the response to varying levels of MetHb differs from one person to another, the typical effects from increased concentrations of MetHb are shown in table 1.10
Immediate treatment entails attention to the airway, prevention of further substance absorption, and reduction of the ferric form of haemoglobin with intravenous MB.11 Treatment with MB is advised when the MetHb level is >30%–40% but each case must be treated individually on clinical grounds and symptoms. The recommended dose is 1–2 mg/kg given intravenously over five minutes. The different doses (both within the recommended range) used in our two patients were at the discretion of the attending emergency physician.
MB acts as a substrate for the enzyme NADPH-MetHb reductase. The reduced MB produced by the action of this enzyme in turn reduces MetHb back to haemoglobin. NADPH is a necessary cofactor for the enzyme and is produced using G6PD (from the hexose monophosphate shunt). In people with G6PD or NADPH-MetHb reductase deficiency MB is ineffective and alternative treatments such as exchange transfusion, hyperbaric oxygen, or packed cell transfusion must be used.4,12
Pulse oximetry in the presence of methaemoglobinaemia is inaccurate. This device uses light absorbance at two wavelengths (660 nm and 940 nm) to calculate the relative concentration of oxy-haemoglobin and deoxy-haemoglobin. MetHb absorbs more light at both wavelengths than do the other two forms of haemoglobin but has a disproportionately greater absorbance at 660 nm. When MetHb concentration reaches 65% or more of the total haemoblobin concentration, the 660 nm to 940 nm light absorbance ratio approaches 1.27. This generates a (falsely high) SaO2 reading of 80%, even though the maximum possible value is 35%.13,14
Co-oximetery avoids this problem by using spetrophotometric techniques to estimate the oxy-haemoglobin percentage of total haemoglobin concentration in the blood sample. It measures light absorbance at four different wavelengths to calculate relative concentrations of oxy-haemoglobin, deoxy-haemoglobin, carboxy-haemoglobin, and MetHb.15
Arterial blood gas analysis can also be misleading. Values obtained are a measure of the dissolved oxygen in the sample and not of the oxygen bound to haemoglobin. Calculations of oxygen saturation are based on the assumption that all haemoglobin present has the capacity to carry oxygen. Thus in the presence of a high MetHb concentration, calculated po2 levels will be an overestimation and may mask severe tissue hypoxia.16
The use of volatile nitrites as drugs of misuse make them a possible cause of methaemoglobinaemia presenting to the emergency department. These are known on the street as “poppers”. The composition of the liquid varies including amyl, butyl and isobutyl nitrite. A high level of awareness and index of suspicion is required to diagnose the condition and successfully reverse potentially fatal sequelae associated with its misuse.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.